Washington, 2003Tornado in Washington, October 15, 2003
October 15, 2003 · NWS SEW · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Oct 15, 1:45 PM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Oct 15, 1:45 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PDT WED OCT 15 2003
.SYNOPSIS...A FRONT MOVING THROUGH THE AREA THIS EVENING WILL LEAVE
SHOWERS IN ITS WAKE. A RAINY AND BLUSTERY PATTERN WILL DEVELOP
THURSDAY AND CONTINUE THROUGH SATURDAY...WITH A STRONG SOUTHWEST JET
STREAM DIRECTING SEVERAL VIGOROUS FRONTAL SYSTEMS THROUGH THE
REGION. A RIDGE WILL BUILD OVER THE PACIFIC NORTHWEST EARLY NEXT
WEEK FOR DRIER WEATHER.
&&
.DISCUSSION...FRONT JUST ABOUT AT PUGET SOUND AT 2 PM. SOME CLEARING
AND SHOWERS INSTEAD OF RAIN FOR 6 OR 12 HOURS...THEN NEXT SYSTEM
BARRELING ACROSS THE PACIFIC ARRIVES. THIS WILL BE THE FIRST OF
SEVERAL WAVES REACHING US OVER THE NEXT 3 DAYS. JET STREAM IS RIGHT
OVER US...WAVERS BACK AND FORTH...AND 850 MB FLOW IS SW 50KT PLUS
INTO THE OLYMPICS AND NORTH CASCADES. THIS IS A VERY WET PATTERN FOR
WESTERN WASHINGTON. FLOOD WATCH ISSUED FOR RIVERS FLOWING OFF THE
OLYMPICS AND NORTH CASCADES. MM5-GFS HAS 10+ INCHES OVER THE COURSE
OF THE STORM IN THE OLYMPICS. FREEZING LEVEL 10K-11K. GOOD FLOOD
PATTERN. PLENTY OF PCPN...NONE OF IT IN THE FORM OF SNOW.
.EXTENDED...TROUGH FINALLY SWINGS THROUGH ON SAT OR SUN FOR CHANGE
TO SHOWERS AND COOLER TEMPS. THREAT OF NEW FLOODING SHOULD END
AROUND THEN. AT 120 HRS GFS HAS A WARM FRONT MOVING SOUTH TO NORTH
THROUGH WESTERN WASHINGTON. NATIONAL GUYS DISCOUNTED THIS BUT WENT
WITH A CHANCE OF RAIN ON MONDAY. THEN A DRY PATTERN WITH A BIG
RIDGE. BY THEN...THAT WOULD BE A NICE CHANGE. BURKE
&&
.SEW...FLOOD WATCH OLYMPICS AND NORTH CASCADES RIVERS.
GALE WARNING COAST...STRAIT ENTRANCES...ADMIRALTY INLET...CAMANO
ISLAND TO POINT ROBERTS.
.KATX...VCP21/CSR21...OPERATIONAL.
&&
Hazardous weather outlook, Oct 15, 3:00 PM PST, 2 hours 30 minutes before
WAZ001>018-161400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SEATTLE WA
400 PM PDT WED OCT 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL PARTS
OF WESTERN WASHINGTON
.DAY ONE... TODAY
GALE FORCE WINDS ARE EXPECTED ALONG THE NORTH AND CENTRAL COAST
TONIGHT.
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
GALE FORCE WINDS ARE EXPECTED AT TIMES THURSDAY THROUGH SATURDAY
ALONG THE NORTH AND CENTRAL COAST...AT THE ENTRANCES TO THE STRAIT
OF JUAN DE FUCA...IN ADMIRALTY INLET...AND OVER THE NORTHERN INLAND
WATERS FROM CAMANO ISLAND TO POINT ROBERTS.
PERIODS OF HEAVY RAIN OVER THE OLYMPIC MOUNTAINS AND NORTH CASCADE
MOUNTAINS THURSDAY AND FRIDAY COULD DRIVE RIVERS RUNNING OFF THE
OLYMPICS AND NORTH CASCADES ABOVE FLOOD STAGE LATE THURSDAY OR
FRIDAY.
Tornado, Thurston
- When
- October 15, 5:30 PM PST to 5:31 PM PST
- Where
- Thurston County, Yelm
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 10 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 46.933, -122.600
A weak tornado, on the ground for less than a minute, damaged a few power lines and knocked down some tree limbs.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, October 15, 2003$3.0 million · 65 kt wind · 16 events
- High Wind in New York, October 15, 20031 injured · $1.0 million · 60 kt wind · 18 events
- Strong Wind in New Jersey, October 15, 20031 injured · $500,000 · 21 events
- High Wind in Massachusetts, October 15, 20033 injured · $250,000 · 55 kt wind · 12 events
- High Wind in Pennsylvania, October 15, 2003$700,000 · 60 kt wind · 7 events
- Strong Wind in Pennsylvania, October 15, 2003$400,000 · 10 events
- Lightning Strike in Puerto Rico, October 15, 2003$300,000 · 1 event
- High Wind in New York, October 15, 2003$110,000 · 62 kt wind · 12 events
- Strong Wind in Connecticut, October 15, 2003$100,000 · 1 event
- High Wind in New York, October 15, 2003$100,000 · 1 event
- High Wind in New York, October 15, 2003$50,000 · 50 kt wind · 5 events
- Strong Wind in Virginia, October 15, 2003$44,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371261.